Maryland medication errors occur all too frequently and can have dire consequences for patients. The most recent study conducted by the Institute of Medicine found in 2013 that medical errors caused between 210,000 to 440,000 deaths per year. Of course, an exact number is difficult to determine because medical records are not always complete, and providers can be reluctant to disclose mistakes. In 2014, one study found adverse drug events were one of the most common medical errors in the country.
Errors involving what are known as “look alike, sound alike” (LASA) medications involve medications that sound similar or look similar in appearance, packaging, or in the names of the medications. Such drugs pose a higher risk of medication errors. As one recent article found, “Depo-” medications are often the subject of medication errors. There are several medications on the market today that begin with the prefix “Depo-.” The prefix means that the medication is administered via a depot injection that deposits the drug into tissue. However, people have consistently mixed up different “Depo-” medications with one another. Some of the most common errors are: “Depo-Provera,” “Depo-Subq-provera 104,” and “Depo-Provera Contraceptive Injection”; with “Depo-Medrol,” and with “Depo-Testosterone.”
For example, according to a recent news report, a physician mistakenly injected a patient with Depo-Provera instead of Depo-Medrol in 2015, after the medication had been inadvertently stored in a bin where Depo-Medrol was normally kept. In another case, a patient was injected with Depo-Medrol instead of Depo-Provera, which she was being given for contraception. The patient became pregnant as a result of the mistake. In that case, the staff person had mistakenly taken a vial of the drug where both drugs were stored next to each other.